Posted by menolly57 on August 12, 2002, at 21:45:08
I have this foul taste in my mouth that I have been dealing with off and on for several weeks now, and I'm sure it's related to my medication. The problem is that I've changed my medication combo several times now and the bad taste keeps coming back. And I'm having a lot of trouble sleeping too. (Sorry -- this is gonna be long and complex.)
I was on Effexor XR for several years without problems, and for about a year and a half I was also on Trazodone to help me sleep, also without problems. (I should also say that I've been on Claritin-D-24 Hour and Flonase for many years now without problems.) However, when the Effexor seemed to stop working I changed to Paxil, which helped me sleep but also facilitated a weight gain of 20 pounds.
So I went on a combination of Prozac and Desipramine with Trazodone at night. All seemed to be well for about a month, but then I started getting this foul taste in my mouth which built up slowly but became constant and unbearable. Thinking it might be the Trazodone but wanting to sleep, I started taking only half a pill. The taste went away for a couple of days, but then it came right back. So I stopped the Trazodone completely, but the same taste came back and now I could not sleep either.
I told my doctor about this and he said he thought it was the Desipramine, and he replaced it with Wellbutrin, keeping the Prozac in place and putting me back on the Trazodone. Again, the taste subsided for a few days but came back. So I stopped the Trazodone and went on Ambien (on which I got only half a night's sleep) and then Temzepam (which worked for about two weeks but now only works half the night). The taste went away for several days this time, and I hoped maybe I was rid of it. But then I started noticing it flare up after I ate a meal, and it got progessively worse until now I have the awful taste full strength, all day, every day.
I'm seeing my shrink on Thursday, but I think I already know what he's going to say -- that none of the medications that I am on are known to cause bad taste in the mouth (including the Prozac, which is the only medication left from the original troublesome combo). But this taste is very strong and very real. It is damaging my quality of life because it is so strong I can barely think of anything else. (I have to find a job AND a new housemate, and this is very inconvenient to deal with as well.) I have a persistent urge to eat and drink so I can mask the taste, but the relief it gives me only lasts between a few seconds and a few minutes. A "3 Hour" Arm & Hammer breath mint only gives me 10 minutes of relief, if I'm lucky. Same with lemon drops. I try not to think about it but I haven't succeeded so far. I have this constant feeling like something died in my mouth and that is hard to ignore (for me, at least).
I've looked at this board a bit, and I've only seen one or two people complain about taste, and if there is helpful info here, I haven't seen it. I am getting desperate, and I sometimes worry that my body chemistry has changed permanently and I'll be stuck with this for life. That's a pretty bleak prospect, and I hope I'm wrong. I also wonder how I'll ever be able to get a full night's sleep when the only medication that allows me to do so gives me this awful sensation. I also worry because the Prozac/Wellbutrin combo seems to work well for me in terms of my mood, but the constant bad taste almost negates the benefits.
I don't know if anyone will respond to this post or if anyone here knows anything that might help me. I just felt like I had to tell this to someone other than my psychiatrist, who seems to be somewhat opinionated and set in his ways, though he does care and tries to help.
I don't know what to do and I need advice. If you don't have any, thanks anyway for listening to my babbling. (This is my first post here, so please be nice to me!)